Alert archive / Arizona / Flash Flood Warnings in 2025

Flash Flood Warning 56, NWS Tucson, AZ

September 17, 2025Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 17, 2025, 5:40 PM MST for Pima County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2025, 5:40 PM MST (00:40 UTC)
Expired
Sep 17, 2025, 7:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 6:10 PM MSTFLASH FLOOD5 Wnw Tucson, AZDelayed report. Social media video of water overtopping curbs west of university campus.
Sep 17, 6:49 PM MSTRAIN 1.496 Nnw Tucson, AZMajority fell between 509 PM and 554 PM. Personal weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2025-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2025-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
2270 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WGUS55 KTWC 180040
FFWTWC
AZC019-180245-
/O.NEW.KTWC.FF.W.0056.250918T0040Z-250918T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
540 PM MST Wed Sep 17 2025

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Eastern Pima County in southeastern Arizona...

* Until 745 PM MST.

* At 540 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area from 
  northwest to central Tucson. Between 0.5 and 1 inch of rain has 
  fallen. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Tucson, Casas Adobes, Flowing Wells and Catalina Foothills.

This includes Route 77 between mile markers 70 and 73.

This includes the following Flash Flood Prone Locations...
1st Ave north of Fort Lowell Rd, Stone Ave at Mabel St and Alamo 
Wash between Speedway and Grant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3230 11101 3224 11098 3221 11093 3221 11086
      3224 11082 3230 11087 3232 11090 3232 11096

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

EDWARDS
2 follow-up statements
070 
WGUS75 KTWC 180147
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
647 PM MST Wed Sep 17 2025

AZC019-180245-
/O.CON.KTWC.FF.W.0056.000000T0000Z-250918T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
647 PM MST Wed Sep 17 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST THIS 
EVENING FOR EASTERN PIMA COUNTY...

At 647 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms produced heavy rain across central to northwestern 
Tucson. Between 0.75 and 1.45 inches of rain have fallen. Additional 
rainfall amounts up to 0.2 inches are possible in the warned area. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Tucson, Casas Adobes, Flowing Wells and Catalina Foothills.

This includes Route 77 between mile markers 70 and 73.

This includes the following Flash Flood Prone Locations...
1st Ave north of Fort Lowell Rd, Stone Ave at Mabel St and Alamo 
Wash between Speedway and Grant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3230 11101 3224 11098 3221 11093 3221 11086
      3224 11082 3230 11087 3232 11090 3232 11096

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

EDWARDS
168 
WGUS75 KTWC 180241
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
741 PM MST Wed Sep 17 2025

AZC019-180251-
/O.EXP.KTWC.FF.W.0056.000000T0000Z-250918T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
741 PM MST Wed Sep 17 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 745 PM MST THIS EVENING FOR 
EASTERN PIMA COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3230 11101 3224 11098 3221 11093 3221 11086
      3224 11082 3230 11087 3232 11090 3232 11096

$$

EDWARDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 2:39 PM MST, 3 hours 1 minute earlier. Its key messages:

  • Isolated to widely scattered showers and thunderstorms this afternoon with heavy rainfall may result in localized instances of flash flooding, mainly west and south of Tucson.
  • Increasing chances (40-60%) for isolated showers and storms becoming scattered in the afternoon to early evening hours. Isolated instances of flash flooding possible.
  • Chances (30-60%) for showers and thunderstorms with heavy rain continue on Friday, but decrease over the weekend with high temperatures returning to near triple digits for the Tucson Metro by the start of next week.
Area forecast discussion, Sep 17, 2:39 PM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
239 PM MST Wed Sep 17 2025

.SYNOPSIS...Moisture has moved into the region which will lead to
scattered showers and thunderstorms through the end of the work week
with gradually diminishing thunderstorm chances over the weekend.
Temperatures near to just below normal into the weekend before
warmer and drier weather returns next week.

&&

.KEY MESSAGES...

- Isolated to widely scattered showers and thunderstorms this
  afternoon with heavy rainfall may result in localized instances
  of flash flooding, mainly west and south of Tucson.

- Increasing chances (40-60%) for isolated showers and storms
  becoming scattered in the afternoon to early evening hours.
  Isolated instances of flash flooding possible.

- Chances (30-60%) for showers and thunderstorms with heavy rain
  continue on Friday, but decrease over the weekend with high
  temperatures returning to near triple digits for the Tucson
  Metro by the start of next week.

&&

.DISCUSSION...Isolated slow moving showers and storms have been
developing first over the higher terrain areas across southeast
Arizona mainly south and west of Tucson. Clouds have thinned enough
for the atmosphere to destabilize, eroding away convective
inhibition, especially to the south and west of Tucson. This is
also where better moisture resides with precipitable water over
1.5". The KTWC 17/18Z sounding measured 1.4" of precipitable water
continuing to support the solution that any storms that form
today are in an environment that favors flash flooding rather than
wind, especially west and south of Tucson.

Tomorrow into tomorrow evening chances (30-60%) for scattered
showers and thunderstorms will continue across southeast Arizona
with above normal precipitable water in place from the now post
tropical cyclone Mario located off the coast of Baja California. The
potential for heavier rain will expand north and eastward as a
modestly strong upper level jet aids synoptic scale support for
ascent in addition to localized terrain forcing. Like today, storms
will first tend to remain isolated firing off the higher terrain
areas. However, anticipate storms to become more scattered in the
mid to late afternoon and early evening hours and push off the
mountains. The biggest limiting factor as of now continues to be
residual cloud cover.

Chances (30-60%) for scattered showers and storms continue again
on Friday with a continued threat for localized heavy rainfall.
Over the weekend, precipitation chances begin to decrease as the
Monsoon high circulation nudges north putting southeast Arizona in
a westerly flow pattern. Consequently, a gradual warming and
drying trend is expected with high temperatures rebounding to near
100 degrees heading into next week for the Tucson Metro and
points west.

&&

.AVIATION...Valid through 19/00Z.
BKN-OVC clouds 6k-10k ft AGL and BKN-OVC layer AOA 18k ft AGL thru
the valid period. Scattered TSRA possible through 18/04Z. Best
chances will be at KDUG and KOLS terminals. With showers and
thunderstorms, expect locally heavy rainfall and erratic winds up to
35 kts. Other than thunderstorm driven winds, SFC winds will be from
the south southwest 5-10 kts in the afternoon and evening becoming
variable less than 7 kts at other times. Tomorrow, scattered TSRA
possible again after 18/19Z. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Above normal moisture this week leading to min RH
between 20-40 percent through the weekend. Expect scattered shower
and thunderstorm chances (30-60 pct chance) each day through Friday,
then diminished thunderstorm chances this weekend. Dry conditions
return next week. 20-foot winds will be 8-12 mph with some
afternoon/early evening gusts to around 20 mph over the next week
with normal diurnal patterns through the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DVS

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 5:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Sep 17, 6:09 PM MSTDust Storm AdvisoryTWCPima, Pinal39 min
Sep 18, 4:35 PM MSTSevere Thunderstorm WarningTWCSanta Cruz40 min

Nearby

Flash Flood Warnings in Arizona, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.